Beware of Medication Mix-ups
As much as 25 percent of drug errorsâ€”when someone gets the wrong prescription, say, or the wrong dosageâ€”occur when the name of one drug looks or sounds like another. Poor penmanship, sloppy pronunciation, and look-alike labels make the problem worse.
In a report released earlierthis year, U.S. Pharmacopeia, the official standards-setting body for medications in the U.S., reviewed more than 26,000 records of mix-ups involving similar drug names between 2003 and 2006. It found 3,170 confusing pairs, almost double the number cited in a 2004 report. In 384 cases, the error harmed the patient; in seven cases, it might have contributed to the patient's death. The report's authors suspect the real figures are higher, because incidents are underreported.
To check for sound-alike drug names, use USP's free Drug Error Finder at www.usp.org/hqi/similarProducts/choosy.